Ask an expert
Question

05 Jul 2005

PMS
Dear Doc

I am a 44 year old woman of healthy weight, very active and basically very healthy except that for about 10 days out of each month I suffer the most dreadful PMS. I get acne, migraines, water retention and depression. My bleeds used to be very heavy but they have reduced somewhat. I suspect I am perimenopausal and as such the symptoms have worsened with the acne being particularly embarrassing.

I have suffered this way since my early twenties and despite trying different natural remedies, exercise, stress control etc I have little relief. I had a brief respite between the ages of 25 and 30 when a dermatologist put me on Marvelon for my skin.

Now that I am 44 I am finding it difficult to find a doctor who will prescribe the pill. Supposedly my age makes it unwise- no explanation- , bleeding is normal and they need to know when I go into menopause. They suggest ` natural' oestrogens and frankly I do not see the different between supplementing naturally and taking the pill. teh former I cannot quantify whereas the latter I can.

I want to reduce the number of periods I have by using the pill back to back and perhaps having 4 periods a year.

I think I've paid my dues. I have dutifully bled for 31 years, I've had my babies ( 2) and I have no intention of having more children. I frankly think that if men were having menstruation and had a way to make things easier they would have. I regard the pressure on women to bleed monthly as a feminist issue and I am tired of it. My health is suffering and has suffered and I don't believe I need to go through this.

What are your opinions on fewer periods, what are the risks and if I go ahead which contraceptive is advised. Yasmin has been suggested to me.




Answer 421 views
Expert
GynaeDoc
gynaedoc

01 Jan 0001

If you do not smoke and have no risk factors for heart disease or thrombosis, you can continue with the Pill after 40 years.
I don't see monthly menstruation as a femeinist issue, rather as a health issue. Over the age of 45, genital tract cancers become commoner and one of the ways of suspecting this is if there is a disruption in the normal cycle. If you are not having regular periods, this will be harder to pick up. Also the effects of prolonged oestrogen use in this age group are not known. If you take the Pill continuously, you wll be having an extra week of oestrogen each month and this culd be a risk factor for cancer. There is not sufficient data to know this though.
One option might be the Mirena, which does not contain oestrogen and makes periods much lighter.

Best wishes
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.